Aa
A
A
A
Close
Ask a Pharmacist Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Seizure Medication

I have a friend who had a random seizure one morning after she had been vomiting and had diarrhea all night before.  She also had not been sleeping well or at all some nights the whole month before.  I took her to the emergency room and she had blood work done and a CT scan done both came back just fine.  The doctor told her it was probably that she was dehydrated, and had lack of sleep that put too much stress on her brain.  He also told her to consult a family doctor.  She doesn’t have insurance so she went to an appointment at the Peoples Clinic, a free clinic.  The doctor there gave her a physical and did blood work also (results not back yet) but prescribed Dilanten for her.  I looked up the drug and found it was an anti epileptic drug.
This was the first seizure she’s ever had with no family history either and she hasn’t had one since (it’s been about a week.)  My concern is that this is a highly toxic drug and I wonder if after just one seizure she should be taking it.  I told her to get a second opinion. What do you recommend?
3 Responses
616411 tn?1221767853
MEDICAL PROFESSIONAL
What causes seizures?
In general, seizures may be caused by many conditions, diseases, injuries, and other factors. These may include conditions such as the following abnormalities in the blood vessels of the brain, atherosclerosis, or hardening of the arteries supplying the brain, bleeding into the brain, such as a subarachnoid hemorrhage , brain tumors, chromosomal  
abnormalities, congenital diseases or conditions, high blood pressure, pregnancy and problems associated with pregnancy, stroke, transient ischemic attack, which is also called a mini-stroke.
Diseases also can be a factor in seizures, they include advanced liver disease, epilepsy, or a disease of the nervous system, hereditary diseases, infections involving the brain, including encephalitis, brain abscess, and bacterial meningitis, kidney failure, such as chronic renal failure.

Injuries that may cause seizures include choking, head injury such as a motor vehicle accident or sports injury, electrical injuries, injury during birth or in the uterus, poisonous insect bites or stings

Additional factors that may cause seizures include alcohol withdrawal • craniotomy, which is brain surgery, high fever, especially in young children, illegal drugs such as cocaine, lead poisoning, overheating, withdrawal from some medicines, including those used to treat seizures.

So basically there is no real way for me to know what caused the seizure. I would suggest your friend go back to the free clinic and ask for a 2nd opinion. Dilantin is one of the primary medications given to people with seizures. I cannot diagnose nor can I say that giving this medication is the right or wrong medication to give her. I would only review the information I have provided, and keep going back until they can figure out why this happened. I have provided some package information regarding Dilantin for you to review. Best of luck.

Jennifer R RPh www.drugstore.com

Many adverse CNS reactions can occur during phenytoin therapy including dizziness, drowsiness, nystagmus, ataxia, lethargy, coma, seizures, choreoathetosis, and dystonic reaction. The severity of these adverse reactions increases as serum concentrations of phenytoin increase. While lethargy, dizziness, and drowsiness may occur at therapeutic serum concentrations, ataxia, coma, and drug-induced seizures usually occur at supra-therapeutic concentrations. In a small study, phenytoin-induced seizures occurred most often in patients with serum phenytoin concentrations of 50 mcg/ml or higher.[393] Peripheral neuropathy, usually occurring weeks to months after drug initiation, has also been reported in patients receiving phenytoin. A single case report describes the onset of neuropathy within a few hours of drug administration.[9780]

Adverse GI effects of phenytoin therapy include nausea/vomiting, constipation, abdominal pain, and anorexia. Taking the drug with food may reduce some symptoms, however, clinicians should keep in mind that oral administration with continuous nasogastric feedings can significantly impair phenytoin bioavailability. Gingival hyperplasia is a adverse reaction in children and young adults, especially during long-term therapy. Emphasis should be placed on good oral hygiene and gum massage. Cataracts have also been rarely reported after long-term therapy.

Adverse dermatological reactions to phenytoin occur in 5—10% of patients and can present as maculopapular rash, or a more serious response such as bullous rash; exfoliative dermatitis; purpura; erythema multiforme; Stevens-Johnson syndrome; or toxic epidermal necrolysis. These conditions may be a result of a severe hypersensitivity reaction to hydantoins.[387] Minor reactions, such as rash, can develop in the first few weeks of therapy and should be investigated promptly. More serious reactions can develop up to 12 weeks after initiation of therapy, and early intervention can prevent severe adverse effects. Skin hyperpigmentation caused by an increase in melanin of the basal layer and dispersion of melanin granules has been seen and is more common in women than in men. Phenytoin can produce hypertrichosis or hirsutism (unusual growth of hair) in some patients. This reaction is generally confined to the extremities but can affect the trunk and face and may be irreversible. Severe dermatologic reactions to phenytoin are infrequent. Some evidence, however, suggests that erythema multiforme is more likely in patients who undergo radiation therapy while receiving phenytoin.[22]

Lupus-like symptoms have been described for phenytoin. Whether phenytoin administration will exacerbate preexisting idiopathic systemic lupus erythematosus (SLE) is unclear.


Avatar universal
My daughter had a seizure 2 years ago and the doctor told her it was probably from
sleep deprevation and stress. She consulted with a neurologist and he wanted to put
her on Dialantin also. She is a nurse and she told him no that unless she had another
seizure that she didn't want any anti seizure medication. She has since been diagnosed
with Lupus and fibromyagia. She just had another seizure about a month ago when she
was in the hospital due to a migrane. The neurologist said that he thought that was due
to all of her medications that she is on. He put her on Depacot for seizures, we go back to the doctor in a week. He is only going to put her on the medication short term. I would
suggest that she go to a neurologist and see what they say. I hope she feels better soon. I hope this helps.
Avatar universal
Did your friend have a cardiac evaluation as well - an ECG? Sometimes electrical heart problems can cause seizure-like activity especially when electrolytes are out of wack because of vomiting or diahrea. It is worth checking it out with a cardiologist.
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.